• Wed
  • Sep 17, 2014
  • Updated: 11:36am
LifestyleHealth
ASK THE DOCTORS MAHESH CHOOLANI

Ask the doctors

PUBLISHED : Tuesday, 05 February, 2013, 12:00am
UPDATED : Tuesday, 05 February, 2013, 9:30am

Q: I've been taking birth control pills for almost seven years and decided to stop taking them as of my last cycle last week. What kind of changes should I be expecting?

A: Most women would have very few untoward effects upon stopping birth control pills (oral contraceptive pill, OCP). As your hormones readjust once you stop the OCP, you might experience some weight loss, oily skin or premenstrual symptoms.

Usually, when your periods return after stopping the OCP, they remain similar to what they were like before you started using the pill.

For some women, the periods might become heavier or irregular, but very occasionally the cycles do not return immediately and could take for up to one year for the menses to return (post-pill amenorrhoea).

Fertility often returns soon after the menstruation restarts.

Dr Mahesh Choolani is a consultant obstetrician and gynaecologist with the Choolani Clinic at Mount Elizabeth Novena Specialist Centre in Singapore

Share

For unlimited access to:

SCMP.com SCMP Tablet Edition SCMP Mobile Edition 10-year news archive
 
 

 

 
 
 
 
 

Login

SCMP.com Account

or